Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border
- When
- June 28, 1:30 PM EST
- Where
- Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
2 marine hail, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 11:40 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1240 PM EDT WED JUN 28 2006 .AVIATION... THUNDERSTORMS TO INCREASE IN COVERAGE 18Z-00Z AS COLD UNSTABLE AIR ALOFT ASSOCIATED WITH UPPER LOW MOVES ACROSS THE REGION. PRIMARY THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL. VFR CONDITIONS EXPECTED OUTSIDE THUNDERSTORM ACTIVITY WITH BROKEN CU BASE 040-045 18Z-03Z. LOCAL IFR CONDTIONS IN AND NEAR THUNDERSTORMS. LINE OF STORMS OVER WESTERN LOWER TO MOVE EAST AND AFFECT DTW/DET AREA 18-20Z. UPPER WAVE TO FINALLY MOVE EAST OF THE REGION BY 04Z...THEN PATCHY MVFR FOG EXPECTED AS NOCTURNAL INVERSION SETS UP. ANTICIPATE JUST SCATTERED CLOUDS...035-040 06-15Z...THEN BROKEN DIURNAL CU TO DEVELOP AGAIN AFTER 15Z...WITH BASES 040-045. && .PREV DISCUSSION...ISSUED 349 AM EDT WED JUN 28 2006 SHORT TERM...TODAY AND TONIGHT A SHORT WAVE TROUGH EVIDENT ON THE CURRENT WATER VAPOR LOOP OVER CENTRAL WISCONSIN WILL BE THE MAIN CONCERN DURING THE SHORT TERM AS IT MOVES ACROSS LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING. THE WATER VAPOR LOOP ALSO SHOWS A FAST MOVING SHORT WAVE DROPPING SOUTH ACROSS NW ONTARIO. THE 00Z NCEP SUITE INDICATE THIS WAVE WILL DROP INTO THE BACK SIDE OF THE WAVE OVER WISCONSIN...ALLOWING THE MID LEVEL TROUGH TO TAKE ON A SLIGHT NEGATIVE TILT AS IT HEADS ACROSS THE STATE. THE 00Z UPPER AIR PLOTS SHOWED FAIRLY COLD AIR ALOFT UNDERNEATH THE LONG WAVE TROUGH FROM HUDSON BAY TO THE WESTERN GREAT LAKES. 500MB TEMPS OF -16 TO -18C WERE NOTED ACROSS MINNESOTA AND WISCONSIN...WITH KMPX AND KGRB SOUNDINGS INDICATING 850 TO 500MB LAPSE RATES OF 6.5 TO 7 DEG C/KM. THE 00Z NCEP SUITE IS IN GOOD AGREEMENT IN BRINGING THE UPSTREAM SHORT WAVE TROUGH ACROSS LOWER MICHIGAN BETWEEN 18Z AND 03Z. BASED ON THE IR SATELLITE DATA...THERE SHOULD BE ENOUGH BREAKS IN THE MID CLOUDS FOR A LITTLE SUNSHINE TODAY WHICH WILL BOOST INSTABILITY BY AFTERNOON. MID LEVEL HEIGHT FALLS AND BOUNDARY LAYER CONVERGENCE ALONG AN ASSOCIATED SURFACE TROUGH AXIS WILL COMBINE WITH THE INCREASING INSTABILITY TO ALLOW CONVECTION TO ONCE AGAIN DEVELOP ACROSS THE FORECAST AREA BY AFTERNOON. THE BEST LARGE SCALE LIFT AHEAD OF THE SHORT WAVE WILL BE ACROSS THE SAGINAW VALLEY AND THUMBS. THE NAM SOLUTION ALSO INDICATES STRONGER BOUNDARY LAYER CONVERGENCE IN THIS AREA. SO WILL MAINTAIN THE CURRENT NUMEROUS POPS ACROSS THE NORTH WITH SCATTERED POPS ACROSS THE REST OF THE FORECAST AREA. THE LIFT ASSOCIATED WITH THE MID LEVEL SHORT WAVE IS FORECAST TO LINGER ACROSS THE FORECAST AREA THROUGH 03Z...SO MAY SEE SOME CONVECTION LINGER A LITTLE LONGER INTO THE EVENING THEN HAS BEEN THE CASE THE LAST COUPLE OF DAYS. WITH SOME SUNSHINE EXPECTED TODAY...GUIDANCE MAX TEMPS NEAR 80 SEEM REASONABLE. MODIFIED NAM SOUNDINGS FOR A TEMP OF 80 OVER UPPER 50 DEWPOINTS YIELDS 2200J/KG CAPE. DEEP LAYER WIND FIELDS ARE RATHER WEAK...HOWEVER DEGREE OF SURFACE BASED INSTABILITY CERTAINLY WARRANTS THE POSSIBILITY OF PULSE SEVERE STORMS THIS AFTERNOON AND EVENING. AS A RESULT...SPC HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT CHANCE OF SEVERE STORMS TODAY. LARGE HAIL WILL BE A BIG CONCERN WITH THE COLD MID LEVEL AIR ADVECTING ACROSS THE STATE TODAY. MODEL SOUNDINGS ACTUALLY INDICATE WET BUILD ZERO HEIGHTS FALLING TO 8500 FT THIS AFTERNOON. MODEL SOUNDINGS ALSO INDICATE STEEP SFC TO 800MB LAPSE RATES THIS AFTERNOON AND EVENING. WITH THE COLD AND DRY AIR ALOFT...SEE THE POTENTIAL FOR SOME ISOLATED SEVERE WIND GUSTS AS WELL WITH THE STRONGER STORMS. WILL ESSENTIALLY END THE CHANCE FOR PRECIP AFTER MIDNIGHT AS THE UPPER TROUGH AXIS SLIDES EAST OF THE FORECAST AREA AND STRONG MID LEVEL SUBSIDENCE BUILDS IN FROM THE WEST. LONG TERM...THURSDAY THROUGH WEDNESDAY AN ACTIVE START TO THE HOLIDAY WEEKEND EXPECTED ACROSS THE GREAT LAKES REGION THEN MANY QUESTIONS TO THE OVERALL PATTERN HEADING INTO THE FIRST FULL WEEK OF JULY. QUITE AN AMPLIFIED FLOW FOR THIS TIME OF THE YEAR ACROSS NOAM WITH GULF OF ALASKA IMPULSES EXPECTED TO FLATTEN OUT THE RIDGE ACROSS WESTERN NOAM AND INCREASE THE BAROCLINICITY ACROSS THE CENTRAL/NORTHERN PLAINS. IN TURN...LOW LEVEL JET WILL BE SURE TO INCREASE AND WITH INCREASING BOUNDARY LAYER CONVERGENCE WE MIGHT BE SETTING THE STAGE FOR A PROPAGATING MCS AND/OR DERECHO. SURE LOTS OF DETAILS NEED TO BE WORKED OUT WITH THE MAIN PART BEING JUST HOW MUCH MOISTURE RETURN WILL BE REALIZED AND JUST HOW STRONG WILL THE MID LEVEL JET PULSE BE FRIDAY INTO SATURDAY. BUT LETS BEGIN WITH THURSDAY AS UPPER LEVEL TROUGH AND SURFACE FRONTAL BOUNDARY WILL BE SLOWLY EXITING TO OUR EAST THROUGH THE DAY. SINCE COLD POOL IS EXPECTED IN THE VICINITY BUT LITTLE IF ANY CONVERGENCE NEAR THE SURFACE...WE WILL HOLD ONTO THE CHANCE MAINLY IN THE AFTERNOON BUT HAVE A GRADIENT OF POPS FROM WEST TO EAST (LOWER WEST TO SLIGHTLY HIGHER EAST). 850MB TEMPS AROUND 10C SUPPORTS HIGH TEMPS INTO THE MIDDLE 70S AND WE WILL CONTINUE WITH THAT THEME FROM PREVIOUS GRIDS/FORECASTS. THURSDAY NIGHT INTO FRIDAY MORNING SURFACE HIGH AND SLOWLY RISING HEIGHTS ALOFT SHOULD PRECLUDE CONVECTIVE DEVELOPMENT HENCE WE WILL RETAIN OUR DRY FORECAST. THE MAIN FOCUS OF THIS FORECAST PACKAGE IS WHAT WILL OCCUR UPSTREAM ACROSS SOUTHERN CANADA (WEST OF LAKE WINNIPEG) INTO THE DAKOTAS WITH INCREASING THERMAL AND WIND MAGNITUDES AS FRONTOGENESIS GETS UNDERWAY. LATEST NUMERICAL SUITE WHILE OFFERS DIFFERENT OPINIONS TO THE DETAILS...ENOUGH EVIDENCE FOR A CONVECTIVE COMPLEX TO DEVELOP AND BEGIN TO RACE EASTWARD. WITH SOME HINT OF 850-700MB THETA-E ADVECTION ACROSS THE NORTHERN COUNTIES FRIDAY AFTERNOON WE WILL INTRODUCE A SLIGHT CHANCE TO THOSE AREAS WHERE MID LEVEL FLOW BEGINS TO BACK AND HEIGHTS LOWER SOMEWHAT. TEMPERATURES SHOULD EASILY CLIMB AT OR ABOVE 80F WITH MAX TEMP POTENTIAL INTO THE LOWER 80S BASED ON MIXING LAYER HEIGHTS. ELEVATED LAPSE RATES AND PARCELS LIFTED FROM THE MID LEVELS PER BUFKIT SHOW LITTLE INSTABILITY FRIDAY NIGHT YET WARM FRONTAL BOUNDARY WILL BE APPROACHING FROM THE MID-MISSISSIPPI RIVER VALLEY. SO THIS LEAVES A NARROW SHORT WAVE RIDGE ACROSS THE REGION. WE WILL LOWER OUR POPS AND PRECIP TO SLIGHT CHANCE TO COLLABORATE WITH OUR NEIGHBORING WFO/S. CLOUDS SHOULD ALSO BE ON THE INCREASE AS WE MONITOR UPSTREAM CONDITIONS CLOSELY AND HIGH/MID LEVEL MOISTURE BEGINS TO ADVECT INTO THE REGION. SURFACE WARM FRONT WILL BE IN THE VICINITY (PLACEMENT ALWAYS A QUESTION WITH NUMERICAL MODELS RANGING ALONG I70/I80 CORRIDORS TO NORTH OF OUR CWA) AND JUST HOW MUCH INSOLATION ARE WE ABLE TO REALIZE BEFORE UPSTREAM DYNAMICS CATCH UP TO US. WITH WARM FRONT IN THE VICINITY AND INCREASED MOMENTUM ALOFT...WE COULD FIND OURSELVES QUITE BUSY (AS NOTED IN THE SWODY3). WE WILL HOLD ONTO OUR CHANCE FOR SHOWERS/THUNDERSTORMS AND PLACE SOME STRONGER WORDING IN THE HWO THIS MORNING. THEREAFTER...MAIN FRONT IS EXPECTED TO BE SOUTH OF THE REGION BUT ADDITIONAL COMPLEXES MIGHT DEVELOP UPSTREAM AND TRACK NEARBY. FURTHERMORE...INCREASED EVIDENCE OF ANOTHER COLD FRONT TO APPROACH FROM THE NORTH DURING JULY 4TH PER THE NEW 00Z ECMWF. WE THEN TRANSITION BACK TO EAST COAST TROUGH AND WEST COAST RIDGE THAT SHOULD BECOME MORE TRANSIENT PER 00Z ECMWF/GFS WITH WARMER TEMPS EXPECTED AHEAD. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CONSIDINE SHORT TERM...CONSIDINE LONG TERM....BGM YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 945 AM EDT WED JUN 28 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 945 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS THE SAGINAW VALLEY AND THUMB. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH AS THEY MOVE TO THE NORTHEAST AT 15 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND 8 PM. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE TODAY. THE COMBINATION OF COLD AIR ALOFT AND WARM UNSTABLE AIR NEAR THE SURFACE WILL TRIGGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-290830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 945 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS THE SAGINAW BAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 50 KNOTS AS THEY MOVE TO THE NORTHEAST AT 15 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND 8 PM. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE TODAY. THE COMBINATION OF COLD AIR ALOFT AND WARM UNSTABLE AIR NEAR THE SURFACE WILL TRIGGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 10 S SAGINAW 43.27N 83.95W
06/28/2006 E0.75 INCH SAGINAW MI TRAINED SPOTTER
OBSERVED ALONG M-13.
0210 PM HAIL 2 S SAGINAW 43.39N 83.95W
06/28/2006 E0.75 INCH SAGINAW MI TRAINED SPOTTER
&&
HATZOS2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2006Every state in 2006This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518706, 5518707.